Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 27, 2020, 3:37 PM CDT for 26 counties in Kansas. It took effect at Mar 28, 2020, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2020, 3:37 PM CDT (20:37 UTC)
- In effect from
- Mar 28, 2020, 10:00 AM CDT
- Expired
- Mar 28, 2020, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
896 WWUS73 KICT 272037 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 337 PM CDT Fri Mar 27 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281045- /O.NEW.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 337 PM CDT Fri Mar 27 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY... * WHAT...West winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Much of Central, South Central and Southeast Kansas. * WHEN...From 10 AM to 8 PM Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Be cautious if driving a high-profile vehicle Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
854 WWUS73 KICT 280750 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 250 AM CDT Sat Mar 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100- /O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 250 AM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Much of Central, South Central and Southeast Kansas. * WHEN...From 10 AM to 8 PM. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The windy conditions will also make travel more difficult for high-profile vehicles. * ADDITIONAL DETAILS...Isolated to scattered showers may develop this afternoon across portions of central and south-central Kansas. These showers may be accompanied by wind gusts to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Watch for approaching showers as a precursor to locally higher wind gusts. && $$ Martin
638 WWUS73 KICT 280920 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 420 AM CDT Sat Mar 28 2020 KSZ032-033-047>051-067-281400- /O.NEW.KICT.FG.Y.0014.200328T0920Z-200328T1400Z/ /O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 420 AM CDT Sat Mar 28 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...For the Dense Fog Advisory, visibility as low as a quarter of a mile. For the Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson and Reno Counties. * WHEN...For the Dense Fog Advisory, until 9 AM CDT this morning. For the Wind Advisory, from 10 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Isolated to scattered showers may develop this afternoon across portions of central and south-central Kansas. These showers may be accompanied by wind gusts to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Martin KSZ052-053-068>072-082-083-091>096-098>100-281400- /O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 420 AM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Much of Central, South Central and Southeast Kansas. * WHEN...From 10 AM to 8 PM. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The windy conditions will also make travel more difficult for high- profile vehicles. * ADDITIONAL DETAILS...Isolated to scattered showers may develop this afternoon across portions of central and south-central Kansas. These showers may be accompanied by wind gusts to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Watch for approaching showers as a precursor to locally higher wind gusts. && $$ Martin
354 WWUS73 KICT 281234 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 734 AM CDT Sat Mar 28 2020 KSZ032-033-047>051-067-290100- /O.CAN.KICT.FG.Y.0014.000000T0000Z-200328T1400Z/ /O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 734 AM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Ellsworth, Saline, Barton, Reno, Lincoln, Russell, McPherson and Rice Counties. * WHEN...From 10 AM to 8 PM. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Isolated to scattered showers may develop this afternoon across portions of central and south-central Kansas. These showers may be accompanied by wind gusts to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-053-068>072-082-083-091>096-098>100-290100- /O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 734 AM CDT Sat Mar 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...West to southwest winds 30 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...Much of Central, South Central and Southeast Kansas. * WHEN...From 10 AM to 8 PM. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The windy conditions will also make travel more difficult for high-profile vehicles. * ADDITIONAL DETAILS...Isolated to scattered showers may develop this afternoon across portions of central and south-central Kansas. These showers may be accompanied by wind gusts to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Watch for approaching showers as a precursor to locally higher wind gusts. && $$
325 WWUS73 KICT 290041 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 741 PM CDT Sat Mar 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290145- /O.EXP.KICT.WI.Y.0005.000000T0000Z-200329T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 741 PM CDT Sat Mar 28 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Strong and gusty west to northest winds will continue to diminish as we head into the evening hours. Therefore the wind advisory will be allowed to expire at 8 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:34 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 27, 3:34 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 334 PM CDT Fri Mar 27 2020 .SHORT TERM...(This evening through Saturday) Issued at 328 PM CDT Fri Mar 27 2020 Forecast highlights: 1) Strong-severe storm chances this evening-tonight. 2) Very strong/gusty winds Saturday, along with potential fire weather concerns. 3) Widespread rain chances Monday afternoon through Tuesday morning. Current scattered shower/thunderstorm activity lifting northeast across OK and south-central/southeast KS is likely elevated, associated with a zone of mid-level confluence and moistening. Overall severe threat with this activity should remain rather limited since it is rooted around 700-600mb. By mid-late afternoon, an isolated/conditional severe threat could materialize across far SE KS, in vicinity of a quasi-stationary frontal zone, as current elevated activity continues tracking NE into SE KS and/or new development occurs. Lack of appreciable large-scale ascent and potential capping/EML issues should be a big limiting factor for new development. However, if storms can manage to become rooted closer to the boundary layer and/or new development occurs, favorable instability/shear parameters would favor an isolated severe storm or two. By this evening (probably after 8-10 PM), as large-scale forcing begins approaching from the west, anticipating a modest uptick in thunderstorm coverage (although likely not widespread storms), as low-level warm/moist advection strengthens in response to the frontal zone lifting north and a strengthening low-level jet. Given elevated nature of the environment/instability profile amidst strong effective deep layer shear, main threat will likely be large hail and perhaps damaging winds (damaging wind threat mainly if cell mergers can develop a stout cold pool). We don't want to rule out potential for near surface-based storms well through the evening across SE KS along and just north of the retreating frontal zone and associated richer boundary layer moisture. If storms can become rooted along/just north of this boundary, an isolated tornado threat is possible, along with large hail/damaging winds. Expecting thunderstorm threat to exit eastward by late tonight. Very strong winds will spread across the region Saturday, as the powerful storm system tracks northeast across Mid-America. Strong mixing and downward momentum transfer values in concert with a tight pressure gradient will likely support sustained winds of 30-35 mph areawide, with gusts to around 50 mph. Will issue a wind advisory from mid/late morning Saturday into the evening areawide. .LONG TERM...(Sunday through Friday) Issued at 328 PM CDT Fri Mar 27 2020 The next storm system is expected to impact the region Monday afternoon through early Tuesday, with widespread rain likely. There is good model agreement surrounding this system, lending confidence to widespread rainfall amounts of 0.25-0.50" or so. Instability looks quite meager, so not expecting strong or severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri Mar 27 2020 Mid-day surface analysis reveals a frontal boundary remains draped across northern Oklahoma and across southeast Kansas. In the vicinity of this boundary, breaks in clouds have occurred, particularly near KCNU. For the rest of central and south central Kansas, patchy dense fog has lifted for improved visibilities, though a few airports remain around 5-6sm for the beginning of the TAF period. These visibilities should improve to P6sm over the next hour or two. Latest radar imagery shows a few scattered showers with embedded thunder moving across south central Kansas, which may enter the vicinity of KICT and KHUT during the afternoon. Looking ahead, chances for thunderstorms will increase overnight tonight, a few of which may be strong or severe. However, confidence remains too low for prevailing TSRA at any TAF site at this time, so will continue to monitor model trends and observations this afternoon and evening to provide updates as needed. Regardless, the best chance of thunderstorms in general will be late evening (after around 03z or so). During the day tomorrow, on the back side of the departing system, very strong southwesterly to westerly winds are expected at all area airports. && .FIRE WEATHER... Issued at 328 PM CDT Fri Mar 27 2020 Very strong and gusty winds will impact the region Saturday. Thinking sustained speeds will be 30-35 mph for most, with gusts to around 50 mph. Relative humidity values will drop as low as the 20s-30s percent, especially across southeast Kansas. While the grassland fire danger index does indicate very high grassland fire danger areawide Saturday, soils remain pretty wet amidst an overall spring green-up. All-in-all, while critical/red flag conditions are not expected Saturday, mostly cured grasslands that have been able to dry out from recent rains will have the potential to achieve the forecasted very high grassland fire danger. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 62 40 67 / 50 0 0 0 Hutchinson 48 57 38 66 / 50 10 0 0 Newton 53 59 38 65 / 50 0 0 0 ElDorado 55 63 39 67 / 50 0 0 0 Winfield-KWLD 56 65 39 68 / 40 0 0 0 Russell 47 51 35 66 / 50 40 0 0 Great Bend 45 52 35 67 / 50 30 0 0 Salina 50 58 39 66 / 50 30 0 0 McPherson 49 57 38 65 / 50 10 0 0 Coffeyville 66 72 43 69 / 40 20 0 0 Chanute 64 69 42 67 / 50 10 0 0 Iola 64 68 42 67 / 50 20 0 0 Parsons-KPPF 64 71 42 68 / 50 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 8 PM CDT Saturday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...TAV FIRE WEATHER...ADK
Hazardous weather outlook, Mar 27, 7:32 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 732 AM CDT Fri Mar 27 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 732 AM CDT Fri Mar 27 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Areas of fog, some locally dense, will affect portions of central Kansas to the Flint Hills through mid-morning. Some of the lowest visibilities will be across portions of the Wichita metro area. Refer to the Dense Fog Advisory for details. Isolated thunderstorms are possible this afternoon, with a somewhat better chance of thunderstorms expected this evening through tonight. While thunderstorms are not a guarantee this evening or tonight, any thunderstorm that does develop during this time will likely become severe, with large hail (golfball or slightly larger) the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind gusts of 40 to 45 mph are likely across portions of central and eastern Kansas Saturday. Widespread rain, with isolated thunderstorms, is possible Monday and Monday night. At this time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:11 AM CDT | Dense Fog Advisory | ICT | Butler, Harvey, Kingman, Marion, Sedgwick | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.